Utah, 2015

Flash Flooding in Utah, June 11, 2015

June 11, 2015 · NWS GJT · 3 events in 2 counties and zones

The remnants of an Eastern Pacific tropical weather system brought a large amount of moisture to the intermountain west during the second week of June. This moisture led to widespread precipitation, some from heavy rainfall producing thunderstorms, which in turn produced areas of flooding across portions of Eastern Utah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The remnants of an Eastern Pacific tropical weather system brought a large amount of moisture to the intermountain west during the second week of June. This moisture led to widespread precipitation, some from heavy rainfall producing thunderstorms, which in turn produced areas of flooding across portions of Eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 11, 9:58 AM MST, 57 minutes earlier.

Area forecast discussion, Jun 11, 9:58 AM MST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1058 AM MDT THU JUN 11 2015

.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 247 AM MDT THU JUN 11 2015

THE DEEP TROPICAL MOISTURE WILL CONTINUE OVER THE REGION THROUGH
FRIDAY.

TODAY...THE UPPER LOW WORKS TO THE FOUR CORNERS. AN AREA OF WEAK
SHEARED DYNAMICS DEVELOPS BY LATE MORNING BROADLY CENTERED OVER THE
CENTRAL CWA THAT THEN SHIFTS SE TOWARDS PAGOSA SPRINGS THROUGH THE
AFTERNOON. THE SE CWA WILL HAVE SOME MID LEVEL DRYING AHEAD OF THE
PROGRESSING LOW. THIS ALONG WITH SOME WEAK COLD ADVECTION ALOFT
STEEPENS AFTERNOON LAPSE RATES TO OVER 7.5 C/KM. THE SHEARED
ENVIRONMENT IS NOT IDEAL BUT THE STRONG CYCLONIC FLOW WILL HELP TO
ORGANIZE CONVECTION. WBZ LEVEL IS AROUND 13KFT BUT SOME HAIL WILL BE
POSSIBLE WITH ORGANIZED STORMS. IN SPITE OF SOME DRYING ACROSS THE
SOUTH...FLOODING CONCERNS CONTINUE. EVEN MODERATE RAINFALL CAN
CREATE RUNOFF ISSUES AND THE SOUTHERN RESERVOIRS ARE NEAR DAM FULL AND
ORGANIZED STORMS WILL BE MOVING SLOWER THAN THE 0-6KM MEAN FLOW.

IN THE NORTHERN FORECAST AREA...THE DEEP MOISTURE...NEAR 1.0 PW...
REMAINS IN PLACE FOR WIDESPREAD SHOWERS. SOILS ACROSS THE NORTH
ARE NOT AS WET AS SOUTHERN AREAS SO FLOODING PROBABILITIES ARE LOW
THERE AND WILL KEEP THEM OUT OF THE FLOOD WATCH. LESS INSTABILITY
WILL LIMIT CONVECTIVE POTENTIAL.

TONIGHT AS THE LOW WORKS ACROSS THE SOUTHERN CWA SHOWERS WILL
CONTINUE TO AROUND MIDNIGHT THEN DIMINISH TOWARDS MORNING. SHEAR
WEAKENS AND LAPSE RATES SLACKEN SO STORMS WILL WEAKEN.

FRIDAY...THE UPPER LOW DROPS ONTO THE PLAINS AND LEAVES THE CWA IN
NE FLOW. THIS SHIFTS THE DEEPER MOISTURE AGAIN TO THE SOUTHERN CWA.
STORMS WILL FAVOR THE SOUTHERN MTNS AND BE MORE DIURNALLY DRIVEN.
FLOOD CONCERNS CONTINUE.

COOLER TEMPERATURES ON THURSDAY REBOUND TO NEAR NORMAL ON FRIDAY.

.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 247 AM MDT THU JUN 11 2015

THE CLOSED LOW THAT BROUGHT ALL THE PRECIP ON THURSDAY WILL
REMAIN FAIRLY STATIONARY FRIDAY NIGHT BEFORE OPENING UP AND
GETTING ABSORBED IN A MORE ELONGATED TROUGH FRIDAY EVENING INTO
FRIDAY NIGHT. WHILE MOISTURE DOES DECREASE...PLENTY WILL STILL
REMAIN IN THE ATMOSPHERE TO ALLOW FOR AFTERNOON SHOWERS AND STORMS
SATURDAY AFTERNOON THANKS IN LARGE PART TO SAID TROUGH. AS THE
TROUGH SHIFTS EAST...UPPER LEVEL SUPPORT WANES SOMEWHAT SUNDAY
CAUSING A DECREASE IN CONVECTION. THIS WILL BE SHORT-LIVED AS
ACTIVITY PICKS UP AGAIN MONDAY AS A SHORTWAVE MOVES OVERHEAD AND
PERSISTS INTO TUESDAY ALLOWING MORE AFTN CONVECTION. A DOWNTURN IN
CONVECTION IS EXPECTED WEDNESDAY AND BEYOND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1057 AM MDT THU JUN 11 2015

ABUNDANT MOISTURE AND INSTABILITY WILL LEAD TO WIDESPREAD SHOWERS
AND THUNDERSTORMS OVER EASTERN UTAH AND WESTERN COLORADO THROUGH
THIS AFTERNOON AND EVENING. TERMINAL FORECASTS WILL BE IMPACTED
BY THIS WEATHER BY LOWERED FLIGHT CRITERIA DUE TO MODERATE TO
HEAVY RAINFALL RATES IMPACTING VISIBILITY AND DROPPING CIGS TO
MVFR LEVELS. KTEX AND KDRO ALSO STAND THE BETTER CHANCES OF SEEING
STRONG OR ERRATIC OUTFLOW WINDS FROM PASSING STORMS. AS STORM
INTENSITY AND COVERAGE DECLINES THROUGH THE OVERNIGHT HOURS
GENERAL IMPROVEMENT IS EXPECTED. HOWEVER IMPACTS FROM LOCALIZED
FOG MAY DEVELOP FROM THE RECENT RAINFALL...HOWEVER CONFIDENCE IS
QUITE LOW ON THIS ATTM.

&&

.HYDROLOGY...
ISSUED AT 247 AM MDT THU JUN 11 2015

FLASH FLOOD WATCHES REMAIN IN EFFECT FOR SE UTAH AND SW COLORADO.
DRY WASHES AND SLOT CANYONS WILL BE SUSCEPTIBLE TO FLOODING FROM
THE MASSIVE INFLUX OF MOISTURE FROM THE REMNANTS OF TROPICAL STORM
BLANCA THROUGH THIS EVENING. MANY RIVERS...CREEKS AND STREAMS IN
UTAH AND COLORADO ARE ALREADY RUNNING HIGH DUE TO SNOWMELT AND
RECENT RAINFALL. ADDITIONAL RAINFALL WILL INCREASE CHANCES FOR
FLASH FLOODING ACROSS THE AREA. SOME RIVER BANKS MAY ALSO BECOME
UNSTABLE. USE CAUTION IF WALKING OR RECREATING NEAR RIVERS OR
STREAMS AS WATER IS RUNNING FAST AND HIGH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH THROUGH THIS EVENING FOR COZ006-009-011-
     017>023.

UT...FLASH FLOOD WATCH THROUGH THIS EVENING FOR UTZ022-025-027>029.

&&

SHORT TERM...JOE
LONG TERM...TGR
AVIATION...TGJT
HYDROLOGY...TGJT
Hazardous weather outlook, Jun 11, 4:37 AM MST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
537 AM MDT THU JUN 11 2015

COZ001>014-017>023-UTZ022>025-027>029-121145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
537 AM MDT THU JUN 11 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ANOTHER DAY OF SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN EXPECTED.
FLASH FLOODING CONCERNS WILL INCREASE TODAY AS THE CLOSED LOW
MOVES OVERHEAD SO THE FLASH FLOOD WATCH WILL REMAIN IN EFFECT.
CONVECTION WILL START FIRING FROM NOON ONWARDS INCREASING IN
INTENSITY AND COVERAGE AS THE DAY PROGRESSES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

AFTERNOON SHOWERS AND STORMS CONTINUE THROUGH THE WEEKEND AS
PIECES OF ENERGY WORK ON THE RESIDUAL MOISTURE. SOME DAYS WILL
HAVE MORE WIDESPREAD PRECIPITATION THAN OTHERS BUT CONVECTION IS
STILL EXPECTED. A DRYING TREND WILL KICK IN WEDNESDAY AND BEYOND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

The radar

The Grand Junction radar (KGJX), 106 km away, was scanning. The volume nearest the first event began at 17:56 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Grand

When
June 11, 10:55 AM MST to 5:00 PM MST
Where
Grand County, 6.31 mi S of White House Station to 2.64 mi SSE of Cisco
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.840, -109.400

UDOT meteorologists reported Highway 128 from the Highway 191 intersection to mile marker 20 was closed due to numerous areas of fast moving water up to a foot deep running across the roadway.

Flash Flood, San Juan

When
June 11, 2:00 PM MST to 9:00 PM MST
Where
San Juan County, 12.81 mi S of La Sal Jct Arpt to 2.29 mi WSW of La Sal Jct Arpt
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.115, -109.380

Several areas of debris filled water up to a foot deep flowed over Highway 211 between Highway 191 and the entrance to Canyonlands National Park.

Flash Flood, Grand

When
June 11, 2:06 PM MST to 9:00 PM MST
Where
Grand County, 2.33 mi SW of Potash to 3.13 mi W of Potash
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.499, -109.654

Debris filled water up to a foot deep flowed over Potash Road and along portions of Highway 279.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2015Every state in 2015This day in weather historyWarnings in Utah, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612683, 613199, 613198.